Follow us on:

Gastritis (Stomach Irritation) in the Elderly

Gastritis (Stomach Irritation) in the ElderlyThe stomach undergoes significant strain on a daily basis. Apart from the constant onslaught of corrosive stomach acid, it also has to churn and break down all types of food that is eaten with strong muscle contractions and a mixture of digestive enzymes. Although just a hollow sac, the thick walls of the stomach has developed various mechanisms to withstand the ongoing strain. On any given day a person never feels the different sensations of the various processes that are going on in the stomach.

Sometimes the stomach wall becomes injured or irritated and this condition is known as gastritis. It is more likely to happen in certain people particularly the elderly who use excessive amounts of chronic medication. Gastritis can be a painful stomach condition and affect a person’s lifestyle and eating habits to a significant degree. Without treatment and in severe cases, gastritis can quickly progress to stomach ulcers and even bleeding in the upper gut.

Causes of Gastritis

Every person experiences the odd case of gastritis but in most individuals it quickly heals and the symptoms resolve. Ongoing gastritis is more likely to happen when some factor disturbs the mucus barrier in the stomach. This protective layer of mucus ensures that stomach acid within the stomach never touches the walls of the stomach directly. It is maintained by tiny mucus-producing cells throughout the stomach lining. Various factors can irritate the stomach lining in the short term but should it also affect the mucus barrier, then the irritation can then go on as the acid damages the stomach wall.

The two most common causes of gastritis is H.pylori (Helicobacter pylori) bacteria and the use of non-steroidal anti-inflammatory drugs (NSAIDs). H.pylori bacteria causes an ongoing infection over months and years. It is passed on from person to person through direct contact and often affects several members in a family at the same time. NSAIDs can cause acute stomach irritation in the short term but when it is used on an ongoing basis it leads to chronic gastritis. This is especially significant for the elderly who may be using these drugs to treat and manage certain chronic diseases.

Gastritis can also arise after a period of debility or severe illness, with exposure to radiation, alcohol abuse, and sometimes with certain autoimmune diseases. Any of these causes can lead to erosive or non-erosive gastritis – erosive referring to the formation of open sores in the stomach (ulcers) and non-erosive meaning stomach inflammation without open sores. Other factors like spicy foods, cigarette smoking and psychological stress can worsen gastritis but do not cause the condition.

Signs and Symptoms

Chronic gastritis can exist for long periods of time with little or no symptoms. It is only during the acute phase that symptoms become prominent. This includes :

  • Burning or dull gnawing stomach pain – in the upper left portion of the abdomen.
  • Nausea and indigestion
  • Bloating – a sensation of feeling full sometimes after eating just a few bits
  • Vomiting occurs in more severe cases with signs of blood in the vomit if there is a bleeding ulcer.
  • Changes in appetite

Treatment of Gastritis

The way gastritis is treated depends on the underlying cause. This can sometimes be complicated in the elderly who are on chronic anti-inflammatory drugs which may be causing the gastritis. The medication may first be changed to other drugs that are milder on the stomach and less likely to cause gastritis before the gastritis treatment itself is commenced. The various medication for treating gastritis includes :

  • Antacids which offer symptomatic relief but will not treat gastritis on its own.
  • Acid suppressing medication like proton pump inhibitors (PPIs) which reduces stomach acid production and allows the stomach lining to heal.
  • Antibiotics to treat H.pylori infection and is known as eradication treatment.

The stomach lining regenerates very rapidly and in acute case of gastritis and healing may occur without any medication in some instances. However, it is important to seek professional medical advice and commence treatment where necessary to prevent complications like stomach ulcers.


Copyright © 2011-2012 SeniorHealth365.com. All rights reserved.